Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 323, NWS Dodge City, KS

August 9, 2004Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2004, 1:15 AM CDT for Barber County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2004, 1:15 AM CDT (06:15 UTC)
Expired
Aug 9, 2004, 2:00 AM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 70 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1539 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 090615
SVRDDC
KSC007-090700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
115 AM CDT MON AUG 9 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 200 AM CDT

* AT 112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MEDICINE LODGE...MOVING SOUTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF BARBER COUNTY...
  MEDICINE LODGE...
  HAZELTON...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3736 9838 3742 9897 3702 9898 3703 9837
$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:30 PM CDT, 9 hours 45 minutes earlier.

Area forecast discussion, Aug 8, 3:30 PM CDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT SUN AUG 8 2004

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGE IS PRECIPITATION ALL PERIODS...AS WELL AS
TEMPERATURES...AS A SURGE OF COLD CANADIAN AIR INVADES THE PLAINS
STATES.

SEVERE THUNDERSTORM WATCH 720 WAS ISSUED BY SPC FOR THE NORTHEASTERN
4 COUNTIES OF CWA (ELLIS, TREGO, NESS, RUSH) AS STORMS ARE EXPECTED
TO DEVELOP JUST ABOUT ANYTIME THIS LATE AFTERNOON NEAR THE
NEBRASKA-KANSAS STATE BORDER ALONG A SLOW MOVING COLD FRONT.  THIS
FRONT SHOWS NEARLY NON-EXISTENT TEMPERATURE GRADIENT ALONG IT, THUS
IS MORE LIKE A TROUGH, BUT THERE IS SUBTLE COLD ADVECTION IN THE
LOWER TROPOSPHERE.  A VERY WOUND UP STORM OVER THE EASTERN DAKOTAS
CONTINUES TO PINWHEEL EASTWARD...SUPPORTING THE COLD FRONTAL PUSH
INTO KANSAS.

ANOTHER SIGNIFICANT VORT MAX WILL ROTATE SOUTH THROUGH THE LONGWAVE
PATTERN INTO THE DAKOTAS LATE MONDAY INTO TUESDAY.  THE FIRST FRONT
WILL STALL OUT OVER WESTERN KANSAS TOMORROW...AND WILL LIKELY BECOME
THE FOCUS FOR SUBSEQUENT THUNDERSTORM DEVELOPMENT LATE IN THE DAY.
THERE IS ONLY MARGINAL DEEP LAYER SHEAR FORECAST TO EXIST OVER THE
HIGH PLAINS AND WIDESPREAD SEVERE WX IS NOT EXPECTED.  WITH UPSLOPE
FLOW OVER THE EASTERN PLAINS OF COLORADO, THUNDERSTORM ACTIVITY IS
ALSO EXPECTED IN THIS AREA, AND MAY MOVE INTO THE AREA TOMORROW
NIGHT.  WILL HAVE CHANCE POPS GOING TOMORROW AND TOMORROW NIGHT FOR
MOST ALL OF THE CWA AS STORMS COULD GENERATE PRETTY MUCH ANYWHERE
ALONG THE STATIONARY FRONT, BUT OVERNIGHT, THE HIGHEST CHANCES
APPEAR TO BE IN THE WESTERN AREA.

AS THE SECOND SYSTEM DIPS INTO THE DAKOTAS, A STRONG PUSH OF COLD,
CANADIAN AIR WILL PUSH SOUTH EARLY TUESDAY.  WITH THE INITIAL FRONT
OVER WESTERN KANSAS BY MIDDAY TUESDAY, STRONG CONVERGENCE AND LOWER
TROPOSPHERIC WARM ADVECTION WILL HELP SET OFF A MORE WIDESPREAD AREA
OF SHOWERS AND THUNDERSTORMS DURING THE DAY.  THE SEVERE THREAT
LOOKS A LITTLE BETTER TUESDAY, GIVEN STRONGER DEEP LAYER SHEAR AND
MORE BAROCLINICITY ON THE FRONT...AS WELL AS HIGHER AMOUNTS OF
AND INSTABILITY SHOULD ENOUGH INSOLATION BE REALIZED JUST SOUTH OF
THE FRONT. THIS SEVERE THREAT WILL HAVE TO BE WATCHED, AS IT COULD BE
A FAIRLY BUSY AFTERNOON/EVENING OVER SOUTHWEST KANSAS...CERTAINLY A
PATTERN RESEMBLING MID-OCTOBER VERSUS MID-AUGUST  WILL GO WITH 50
POPS FOR NOW OVER MOST OF THE CWA LATE IN THE DAY TUESDAY.

DAYS 3-7...

GOING EXTENDED GRIDS LOOK PRETTY GOOD.  STILL CONCERNED ABOUT TEMPS
ON WEDNESDAY ESPECIALLY OVER THE SOUTHWEST WHERE THERE WILL MORE
CLOUDS AND SOME LINGERING PRECIP IN THE MORNING BEHIND COLD FRONT.
MODELS DEVELOP SUBSIDENCE ACROSS THE NORTHERN CWA DURING THE DAY SO
EXPECT CLOUDS TO THIN LOWERED EHAS HIGH TO A70.

WITH TROF OVER OHIO VALLEY BY MID WEEK INTO NEXT WEEKEND, EXPECT TO
SEE HIGHS AT LEAST A COUPLE OF CATEGORIES BELOW CLIMO TO ABOUT DAY 8
OR 9 AND GRIDS REFLECT THIS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 63 84 63 81 / 40 20 30 50
GCK 61 85 63 82 / 30 30 30 50
EHA 64 85 64 92 / 30 20 30 40
LBL 64 86 65 90 / 30 20 30 40
HYS 62 80 57 73 / 50 30 30 50
P28 67 85 66 81 / 50 20 30 50
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

UMSCHEID/15
Hazardous weather outlook, Aug 9, 12:35 AM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1235 AM CDT MON AUG 9 2004

KSZ030-031-043>046-061>066-074>081-084>090-101059-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1235 AM CDT (1135 AM MDT) MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE EXPECTED AFTER 3 PM ALONG AND WEST OF
A LINE FROM ASHLAND TO DODGE CITY TO SCOTT CITY. HAIL UP TO QUARTER
SIZE AND WINDS AS HIGH AS 60 MPH ARE POSSIBLE. MORE WIDESPREAD
THUNDERSTORMS ARE EXPECTED TONIGHT, AND SOME OF THESE COULD ALSO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY AFTERNOON AND
TUESDAY NIGHT, AND A FEW OF THESE WILL BE SEVERE. HEAVY RAIN IS
LIKELY WITH LOCALIZED FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED AFTER 3 PM, ESPECIALLY ALONG AND WEST
OF A LINE FROM SCOTT CITY TO DODGE CITY TO ASHLAND.

FINCH

In the hours before

Special weather statement, Aug 8, 9:00 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
900 PM CDT SUN AUG 8 2004

KSZ030-031-045-046-090230-
ELLIS-NESS-RUSH-TREGO-
900 PM CDT SUN AUG 8 2004

SEVERE THUNDERSTORM WATCH NUMBER 720 HAS BEEN ALLOWED TO EXPIRE FOR
THE FOLLOWING KANSAS COUNTIES...

TREGO...ELLIS...RUSH AND NESS.

A FEW THUNDERSTORMS COULD STILL DEVELOP IN THESE COUNTIES BEFORE
MIDNIGHT BUT THE PROBABILITY FOR SEVERE WEATHER IS DIMINISHING.

GERARD
Local storm report, Aug 8, 11:54 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1138 PM     TSTM WND GST     STAFFORD                37.96N 98.60W
08/08/2004  70 MPH           STAFFORD           KS   BROADCAST MEDIA

            TWO INCH DIAMETER TREE LIMBS DOWN. RELAYED FROM KSN TV.

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:17 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush43 min
Aug 9, 12:01 AM CDTSevere Thunderstorm WarningDDCPawnee44 min
Aug 9, 2:14 PM CDTSevere Thunderstorm WarningDDCClark61 min
Aug 9, 3:59 PM CDTSevere Thunderstorm WarningDDCFord46 min
Aug 9, 4:43 PM CDTSevere Thunderstorm WarningDDCFord47 min
Aug 9, 5:14 PM CDTSevere Thunderstorm WarningDDCGray61 min
Aug 9, 5:33 PM CDTSevere Thunderstorm WarningDDCHodgeman57 min
Aug 9, 6:30 PM CDTSevere Thunderstorm WarningDDCMorton60 min
Aug 9, 6:43 PM CDTSevere Thunderstorm WarningDDCHodgeman47 min
Aug 9, 6:54 PM CDTSevere Thunderstorm WarningDDCNess51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.